Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 138, NWS Kansas City, MO

June 28, 2017Atchison County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 28, 2017, 4:38 PM CDT for Atchison County, Missouri. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2017, 4:38 PM CDT (21:38 UTC)
Expired
Jun 28, 2017, 5:30 PM CDT
In force
52 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Atchison County, MO

The radar

The Omaha radar (KOAX), 105 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 2:53 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 742 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 721 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
742 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
721 m²/s²
0-3 km storm-relative helicity
852 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

852 
WUUS53 KEAX 282138
SVREAX
MOC005-282230-
/O.NEW.KEAX.SV.W.0138.170628T2138Z-170628T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
438 PM CDT WED JUN 28 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northwestern Atchison County in northwestern Missouri...

* Until 530 PM CDT

* At 437 PM CDT, a severe thunderstorm was located 7 miles south of
  Nebraska City, or 26 miles west of Tarkio, moving east at 30 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Atchison County.

This includes Interstate 29 between mile markers 117 and 123.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for northwestern
Missouri.

LAT...LON 4058 9577 4059 9567 4058 9537 4045 9536
      4050 9569 4051 9569 4052 9566 4054 9565
      4056 9567 4056 9569 4052 9571 4052 9575
      4053 9577 4056 9576
TIME...MOT...LOC 2137Z 269DEG 28KT 4058 9584 

HAIL...1.75IN
WIND...60MPH
 
$$

Blair
2 follow-up statements
238 
WWUS53 KEAX 282210
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
510 PM CDT WED JUN 28 2017

MOC005-282230-
/O.CON.KEAX.SV.W.0138.000000T0000Z-170628T2230Z/
Atchison MO-
510 PM CDT WED JUN 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTH CENTRAL ATCHISON COUNTY...

At 509 PM CDT, a severe thunderstorm was located near Hamburg, or 13
miles northwest of Tarkio, moving east at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of north
central Atchison County.

This includes Interstate 29 between mile markers 122 and 123.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for northwestern
Missouri.

LAT...LON 4049 9536 4055 9564 4059 9565 4058 9537
TIME...MOT...LOC 2209Z 271DEG 25KT 4058 9556 

HAIL...1.75IN
WIND...60MPH
 
$$

Blair
926 
WWUS53 KEAX 282226
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
526 PM CDT WED JUN 28 2017

MOC005-282236-
/O.EXP.KEAX.SV.W.0138.000000T0000Z-170628T2230Z/
Atchison MO-
526 PM CDT WED JUN 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ATCHISON COUNTY
WILL EXPIRE AT 530 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 1000 PM CDT for northwestern
Missouri.

LAT...LON 4049 9536 4055 9564 4059 9565 4058 9537
TIME...MOT...LOC 2226Z 269DEG 28KT 4058 9540 

$$

Blair

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:12 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 28, 3:12 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
312 PM CDT Wed Jun 28 2017

.Discussion...
Issued at 310 PM CDT WED JUN 28 2017

Deepening surface trough over the western High Plains has made for a
tight surface pressure gradient over the Central Plains and the Mid-
Lower Missouri River Valley. Gusty southerly winds have responded
through the day to the tightening gradient and have persisted in the
20 to 30 mph range, with gusts approaching 40 mph. This has caused a
nice moistening of the lower atmosphere over northern Missouri and
southern Iowa, and primed the area for robust convective development
later this evening, likely in the next hour or two. Visible
satellite imagery indicates some agitated and deepening cumulus in
the vicinity of a subtle boundary characterized by surface wind
shift of around 20-30 degrees in southern Iowa and northern
Missouri. Hi-res models indicate scattered to numerous thunderstorms
oriented SW to NE through northern Missouri and southern/central
Iowa later this afternoon and this evening. Despite surface winds
being a bit veered (south/southwest) good veering-with-height
through 500 mb where flow is out of the west/northwest around 50 kts
is creating a wind profile conducive to high shear. The
aforementioned warm/moist surface, beneath fairly steep low/mid
level lapse rates is yielding ML CAPE values in the 3000 to 3500
J/kg range. Deep layer shear values approaching 40 kts across the
area will combine with the high instability to bring an environment
conducive to supercellular development. Initial development should
be semi-discrete, but due to storm coverage, interference could
diminish tornado concerns and on a larger scale perhaps the overall
organization of any storm that forms. Expect upgrowth to a MCS,
which will bring more of a wind threat and heavy rain threat to
northern Missouri. In the meantime, with semi-discrete convection
all hazards would be possible with large hail and strong winds being
the primary concerns. One thing to consider with this event would be
the potential for some mesovortex tornadoes after sunset across the
area. Significant Tornado Parameter will max out in the 3 to 5
range, and that's being driven by 0-1 SRH values remaining in the
200 to 300 m2/s2 range after dark. Even with upscale growth there
will still be ample low level shear to produce an embedded tornado
or two within the MCS activity.

By Friday morning the bulk of the activity will be off to the east,
but another round of thunderstorms will be possible later in the
morning hours as a shortwave trough glides through the area. These
morning showers should be subsevere, but an isolated severe
hailstone could form with this activity. That will then set the
stage for another round of severe thunderstorms on Friday, generally
along a boundary which will set up in northeast Kansas and southeast
Nebraska. Once again, given good instability and shear parameters on
Thursday afternoon severe storms should form in the afternoon with
all hazards possible once again, mainly large hail and damaging
winds. These storms should be a little further south than the round
on Wednesday, which will put the KC Metro area in play for some of
the stronger storms. The best chance for widespread severe storms
will be late in the evening and overnight Thursday once the cold
front pushes through the area. Expect this activity to be more of a
wind and hydro threat to the KC Metro and areas of Missouri south of
the Missouri River through early Friday morning.

The early part of the weekend should be fairly calm and cooler, or
at least drier as the area comes under the influence of the surface
ridge that noses in Friday night. Through the rest of the weekend
and into early next week there will be off-and-on chances for
showers and thunderstorms across the area as the mid level flow
remains zonal and active and the lower levels reload with warm and
moist air. By mid week large scale ridging will dominate the
upstream region, which will cause temperatures to be on the increase
through mid week.

&&

.Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1219 PM CDT WED JUN 28 2017

Gusty winds will continue through the day before gradually
tapering off through the evening hours. Some scattered
thunderstorms will form across northeast Kansas and northern
Missouri. These storms should remain well north of the
KMKC/KMCI/KIXD terminals, but could impact KSTJ in the 22z to 01z
time frame. Another round of thunderstorms is possible early to
mid morning on Thursday. This round would be more likely to impact
the terminals, but confidence in timing/location is still on the
low to medium side.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Leighton
Aviation...Leighton
Hazardous weather outlook, Jun 28, 4:51 AM CDT, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
451 AM CDT Wed Jun 28 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
451 AM CDT Wed Jun 28 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Thunderstorms will be possible across northeastern Kansas and
 northern missouri this morning however, these storms are not
 expected to be severe.

 If skies can clear out late this afternoon/evening across northern
 Missouri, severe storms capable of producing large hail, damaging
 winds and even a isolated tornado will be possible.

 The main round of storms is expected to affect the area tonight into
 the overnight hours as a line of storms drops south out of Iowa into
 northern Missouri and northeastern Kansas. the main threat with
 this round of storms will be for severe winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Severe storms will again be possible on Thursday across the entire
 outlook area. Strong damaging winds,large hail and even a isolated
 tornado will be possible.

 In addition, localized heavy rain will also be possible this
 afternoon through Friday. The heaviest rains are expected to fall
 over northern Missouri where 3 to 5 inches of rain will be
 possible. This may result in localized flash flooding as well as
 river and stream flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 28, 4:18 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
418 PM CDT WED JUN 28 2017

MOZ002-282145-
Nodaway MO-
418 PM CDT WED JUN 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NODAWAY COUNTY UNTIL
445 PM CDT...

At 417 PM CDT, Doppler radar was tracking a strong thunderstorm over
Braddyville, or 17 miles northwest of Maryville, moving northeast at
45 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Clearmont, Elmo and Braddyville.

A tornado watch remains in effect until 1000 PM CDT for northwestern
Missouri.

LAT...LON 4058 9491 4057 9482 4048 9510 4058 9517
TIME...MOT...LOC 2117Z 240DEG 40KT 4055 9506

Blair

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 4:11 AM CDTSpecial Weather StatementEAXAtchison34 min
Jun 28, 6:03 AM CDTSpecial Weather StatementEAXAndrew42 min
Jun 28, 4:18 PM CDTSpecial Weather StatementEAXNodaway27 min
Jun 28, 5:00 PM CDTTornado WarningEAXNodaway, Worth30 min
Jun 28, 5:25 PM CDTSevere Thunderstorm WarningEAXNodaway35 min
Jun 28, 5:49 PM CDTTornado WarningEAXNodaway, Worth26 min
Jun 28, 6:12 PM CDTSevere Thunderstorm WarningEAXGentry, Harrison, Nodaway, Worth48 min
Jun 28, 6:17 PM CDTAreal Flood AdvisoryEAXNodaway, Worth3 hr
Jun 28, 6:21 PM CDTTornado WarningEAXGentry, Harrison, Worth24 min
Jun 28, 6:36 PM CDTFlash Flood WarningEAXHarrison, Nodaway, Worth9 hr
Jun 28, 6:44 PM CDTTornado WarningEAXGentry, Harrison, Worth46 min
Jun 28, 6:51 PM CDTTornado WarningEAXHarrison, Mercer39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.